Oregon, 2014

Ice Storm in Oregon, January 29, 2014

January 29, 2014 · NWS BOI · 1 event in 1 county or zone

A winter storm moved into the Intermountain West on the 29th 0f the month spreading freezing rain, with up to a half of an inch of ice accumulation, and high mountain snow across parts of Eastern Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A winter storm moved into the Intermountain West on the 29th 0f the month spreading freezing rain, with up to a half of an inch of ice accumulation, and high mountain snow across parts of Eastern Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 29, 3:30 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 29, 3:30 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
330 AM MST WED JAN 29 2014

.SHORT TERM...TODAY THROUGH THURSDAY...MIXED PRECIPITATION OR
FREEZING RAIN REPORTED AT BURNS BAKER ONTARIO AND BOISE AS OF 3 AM
WITH 3-HR AMOUNTS RANGING FROM A FEW HUNDREDTHS ACROSS THE
TREASURE VALLEY TO 0.09 INCHES AT BURNS OREGON. SOUTHERN AREAS
SUCH AS SRN OWYHEE AND TWIN FALLS COUNTIES HAD WARMED ABOVE
FREEZING AS OF 3 AM. LIGHT SNOW CONTINUED AT MCCALL. JEROME WILL
PROBABLY END UP WITH MIXED WINTRY PRECIPITATION WHILE TWIN FALLS
CHANGES OVER TO RAIN EARLIER...SO A BIG DIFFERENCE IN WX ACROSS
THE SNAKE RIVER CANYON THIS MORNING. MAGIC VALLEY SHOULD WARM INTO
THE UPPER 40S TO NEAR 50 TODAY. WINDS AND COOLING MAY NOT BE QUITE
STRONG ENOUGH TO TOTALLY SCOUR OUT THE LOWERS PARTS OF THE
TREASURE VALLEY AND HAVE TAMPED DOWN DIURNAL RANGES THERE. BROAD
UPPER LEVEL TROUGHING WILL FOLLOW THURSDAY BEHIND A COLD FRONTAL
PASSAGE TODAY. NO CHANGES TO HIGHLIGHTS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...WITH THE JET STREAM
OVER THE SOUTHWESTERN U.S. OUR AREA WILL BE UNDER A COOL AND
RELATIVELY DRY REGIME THROUGH THE WEEKEND AS A SHALLOW UPPER LEVEL
TROUGH DEVELOPS OVER THE INTERMOUNTAIN REGEION.THERE WILL BE A
CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS...BUT LITTLE IF ANY
PRECIPITATION IS EXPECTED IN THE LOWER VALLEYS. MONDAY THROUGH
TUESDAY PRECIPITATION CHANCES WILL INCREASE OVER THE MOUNTAINS OF
CENTRAL IDAHO AND BAKER COUNTY OREGON AS NORTHWEST FLOW ALOFT BRINGS
MOISTURE INLAND AHEAD OF AN UPPER LEVEL RIDGE. TEMPERATURES WILL
AVERAGE AROUND 5 DEGREES BELOW NORMAL.

&&

.AVIATION...A MIXTURE OF RAIN...SNOW...AND FREEZING RAIN WITH MVFR
AND LOCAL IFR CONDITIONS HAS SPREAD FROM EASTERN OREGON ACROSS
SOUTHWEST IDAHO THIS MORNING. PRECIPITATION AND MOUNTAIN OBSCURATION
WILL BECOME WIDESPREAD ACROSS SOUTHWEST IDAHO AFTER 12Z. EXPECT
IMPROVING CONDITIONS ACROSS EASTERN OREGON AFTER 18Z AND THE SNAKE
RIVER VALLEY AFTER 00Z...WHILE SNOW CONTINUES OVER THE MOUNTAINS.
SURFACE WINDS...LIGHT BECOMING SOUTHWEST TO NORTHWEST 10-15 KTS
AFTER 18Z. WINDS ALOFT... WEST TO AROUND 30 KTS AT 10K FT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
     IDZ011-013-033.
     WINTER WEATHER ADVISORY UNTIL NOON MST TODAY IDZ012-014.
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ORZ062.
     WINTER WEATHER ADVISORY UNTIL NOON MST TODAY ORZ064.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JT
AVIATION.....JT
Hazardous weather outlook, Jan 29, 5:00 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST WED JAN 29 2014

IDZ011-013-033-ORZ062-301200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-UPPER WEISER RIVER-
BAKER COUNTY-
500 AM MST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT UNTIL 5 PM MST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

IDZ012-014-ORZ064-301200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
500 AM MST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT UNTIL 5 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

IDZ015-016-028>030-ORZ061-063-301200-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-
500 AM MST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 29, 5:03 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
503 AM MST WED JAN 29 2014

IDZ016-291600-
WESTERN MAGIC VALLEY-
503 AM MST WED JAN 29 2014

FREEZING RAIN WILL LOCALLY ACCUMULATE ACROSS THE NW MAGIC VALLEY
THIS MORNING. FREEZING RAIN AND TEMPERATURES OF 32 WERE OBSERVED
AT TWIN FALLS AIRPORT AS OF 440 AM. TEMPERATURES ACROSS THE WEST
MAGIC VALLEY WILL RISE TO ABOVE FREEZING FIRST AT TWIN FALLS
BETWEEN 6 AND 7 AM AND LATER AT JEROME BY 11 AM. WINTER DRIVING
CONDITIONS IN ICE OR ICE AND SNOW ARE EXPECTED IN JEROME THIS
MORNING.
Local storm report, Jan 29, 6:15 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
615 AM MST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     SNOW             BRUNDAGE SKI AREA       45.00N 116.16W
01/29/2014  E3.5 INCH        ADAMS              ID   MESONET

            SNOW THE LAST 5 HOURS AND STILL SNOWING...PER THE
            SNOWSTAKE SINCE MIDNIGHT.

0600 AM     FREEZING RAIN    MERIDIAN                43.61N 116.40W
01/29/2014  U0.10 INCH       ADA                ID   NWS EMPLOYEE

            6 AM TEMPERATURE 32 AND POURING RAIN.

0600 AM     FREEZING RAIN    BOISE                   43.61N 116.23W
01/29/2014  M0.15 INCH       ADA                ID   OFFICIAL NWS OBS

            MOST ALL FELL AS FREEZING RAIN...BEGAN AS A LITTLE SNOW.
            TEMPERATURE 32 AS OF 6 AM.

&&

VMILLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Baker

When
January 29, 6:15 AM MST to 10:15 AM MST
Where
Baker forecast zone
Reported by
Law Enforcement
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

The Baker County Sheriff's office reported a quarter to a half of an inch of ice was covering most of the county. Numerous accidents were reported and Interstate 84 was closed between Baker and Huntington.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485884.